Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
  Quarterly of Applied Mathematics
Quarterly of Applied Mathematics
  
Online ISSN 1552-4485; Print ISSN 0033-569X
 

Modelling supply networks with partial differential equations


Authors: C. D'Apice, R. Manzo and B. Piccoli
Journal: Quart. Appl. Math. 67 (2009), 419-440
MSC (2000): Primary 35L65, 90B30
Published electronically: May 5, 2009
MathSciNet review: 2547634
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A continuum-discrete model for supply networks is introduced. The model consists of a system of conservation laws: a conservation law for the goods density and an evolution equation for the processing rate. The network is formed by subchains and nodes at which, motivated by real cases, two routing algorithms are considered: the first maximizes fluxes taking into account the goods' final destinations, while the second maximizes fluxes without constraints. We analyze waves produced at nodes and equilibria for both algorithms, relating the latter to production rates in real supply networks. In particular, we show how the model can reproduce the well-known Bullwhip effect.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2000): 35L65, 90B30

Retrieve articles in all journals with MSC (2000): 35L65, 90B30


Additional Information

C. D'Apice
Affiliation: Department of Information Engineering and Applied Mathematics, University of Salerno, Fisciano (SA), Italy
Email: dapice@diima.unisa.it

R. Manzo
Affiliation: Department of Information Engineering and Applied Mathematics, University of Salerno, Fisciano (SA), Italy
Email: manzo@diima.unisa.it

B. Piccoli
Affiliation: Istituto per le Applicazioni del Calcolo “Mauro Picone”, Consiglio Nazionale delle Ricerche, Roma, Italy
Email: b.piccoli@iac.cnr.it

DOI: http://dx.doi.org/10.1090/S0033-569X-09-01129-1
PII: S 0033-569X(09)01129-1
Keywords: Conservation laws, supply networks
Received by editor(s): October 3, 2007
Published electronically: May 5, 2009
Article copyright: © Copyright 2009 Brown University



Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2014 Brown University
Comments: qam-query@ams.org
AMS Website